Vascular Birthmarks Foundation Forum - View Single Post - High dose of Propranolol to cause H to ulcerate?
View Single Post
  #12  
Old 07-12-2013, 04:58 AM
kg8183 kg8183 is offline
Junior Member
 
Join Date: Jun 2013
Posts: 18
Default Update!!!! Saw a Hemangioma Specialist

Today we took our son to see Dr. Mark Nagy who is on the specialists list on VBF and NOVA. He is a respected pediatric ENT who specializes in Hemangiomas and vascular malformations. In fact, he completed a fellowship with Dr. Milton Waner, which says a lot.
He seemed to be a really nice and patient person, since we probabely took longer than most patients. It is great that he is an ENT since parts of our son's hemangioma are on the ear flap and behind the ear and hemangioma has partially closed the ear canal, so he will keep an eye on this. He took the time to check the ears as well and cleaned the canal, because there was so much gunk from the use of vaseline.
Dr. Nagy confirmed as well that propranolol will not cause ulceration, and that it is likely caused by hemangioma growing and ripping the skin, so to speak. He suggested that we immediately increase the dose to the previous dose, which was 0.7 ml taken three times a day. I did mention that when he was prescribed 2.1 ml per day, which was essentially 2mg/kg/d, he weighted less. But I was told to stick to 2.1 ml for now and see what happens.
He also wants to do laser pulse therapy to take some of the red away and flatted the hemangioma. We are going to see him next Tuesday at which time he will most likely do the laser depending how the hemangioma will look after taking the full dose for about 5 days.
We were also told that if propranolol and laser do not do the trick, he will do steroid injections. To be honest, my wife and I are concerned about using steroids, but we didn't really bring it up because we think that the propranolol and laser will be sufficient. After all, in the 14 days that he took propranolol the hemangioma did lighten up significantly in color, flattened and contracted a bit as well. So will see what happens.
Instead of MetroGel (Metronidazole), we were prescribed to use Mupirocin 2% cream (same as Bactroban) twice a day. I think because of the location of the hemangioma, he told us not to use vaseline (some does get into the ear canal), because he seemed to be concerned with water/dirt being traped in the canal because of vaseline. My only concern with not using vaseline was the probability that we may not be able to keep the ulcer moist at all times. We were told that we can use the cream 3 times a day if this becomes an issue.
For pain management, again, we were told not to use Lidocaine, which we haven't used for 5 days now, and continue using Tylenol.
If not already clear , my wife and I are pretty satisfied at this point. My only concerns at this point are trying to keep the ulcer moist without vaseline so that it heals and that propranolol and laser will stop the growth and flatten the hemangioma, so that we do not have to do steroids.
By the way, are there water-based ointments that one can put on an ulcer to keep it moist? Also, what experience do you have with laser dye pulse therapy? Has it helped in your case?

Last edited by kg8183 : 07-12-2013 at 05:32 AM.
Reply With Quote